Nebraska, 2012Hail and Damaging Winds in Nebraska, November 10, 2012
November 10, 2012 · NWS OAX · 6 events in 4 counties and zones
A deep upper trough moved across the Rockies and into the central plains bringing near-record high temperatures ahead of it and a very cold airmass behind it. Snow fell across much of the High Plains and Dakotas while isolated severe storms developed along a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough moved across the Rockies and into the central plains bringing near-record high temperatures ahead of it and a very cold airmass behind it. Snow fell across much of the High Plains and Dakotas while isolated severe storms developed along a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 10, 6:00 PM CST, 35 minutes earlier.
Area forecast discussion, Nov 10, 6:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CST SAT NOV 10 2012
.SHORT TERM...TONIGHT THROUGH TUESDAY
DISTINCT FRONT IS IN PLACE ACROSS THE AREA TODAY...WITH WARM SECTOR
OVERTAKING THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES
UPPER-LEVEL LOW CENTERED IN SOUTHEAST BC/NORTHERN ID/NORTHWEST MT.
500MB HEIGHT FALLS UP TO 110M EXTENDED TO THE EAST OF THE LOW...WITH
STEEPEST FALLS ACROSS THE ROCKIES. STRONGEST UPPER-LEVEL JET OF
AROUND 135-145KT HAD ROUNDED THE BASE OF THE TROUGH AND WAS FOCUSED
ACROSS NM/AZ/SOUTHERN CO...THOUGH 100KT JET STREAK STILL WAS IN
PLACE BEHIND IT AND WAS AIDING IT DIGGING THROUGH THE DAY. STEEPEST
700-500MB TEMPERATURE DIFFERENCE WAS CENTERED FROM NEB/KS INTO
SOUTHERN MO/NORTHERN AR. 850MB LOW AT 12Z WAS CENTERED IN NORTHEAST
CO...WITH WARM FRONT EXTENDING FROM THERE THROUGH WESTERN
NEB/EASTERN SD/CENTRAL MN AND INTO NORTHERN MI. WARM SECTOR WAS NOT
ESPECIALLY MOIST...WITH 8C+ DEWPOINTS CONFINED TO A NARROW CORRIDOR
FROM WESTERN TX THROUGH OK INTO MO/EASTERN IA/WESTERN IL/SOUTHEAST
MN. SURFACE LOW AT 21Z WAS CENTERED IN NORTHWEST KS/SOUTHWEST
NEB...WITH SHARP WARM FRONT EXTENDING FROM THERE THROUGH KBVN TO
KSUX...AND WITH A CU FIELD DEVELOPING ALONG THE FRONT. MUCH COLDER
AIR WAS IN PLACE BENEATH STRATUS FROM NORTH CENTRAL TO SOUTHWEST NEB
AND NORTHWESTWARD...WITH SNOW REPORTED IN WESTERN NEB/WESTERN SD..
MAIN FORECAST CONCERNS CONTINUE TO BE CONVECTIVE POTENTIAL THIS LATE
AFTERNOON/EVENING...AND ABRUPT TRANSITION TO COLDER WEATHER AND SOME
MIXED PRECIP TONIGHT. SHRA ASSOCIATED WITH ACCAS IN SOUTHEAST NEB
SHOULD CONTINUE TO MOVE OUT OF THE AREA THIS AFTERNOON...WHILE
SHRA/TSRA INCREASE IN COVERAGE ALONG THE WARM FRONT.
OVERALL...STILL BELIEVE ACTIVITY WILL EVOLVE QUICKLY INTO A LINE OF
STORMS ALONG THE FRONT. THE FASTER THIS HAPPENS...THE LESS LIKELY
SEVERE WEATHER WOULD BE WITH THAT ACTIVITY. ANY ACTIVITY THAT CAN
INITIATE AND MAINTAIN ITSELF AHEAD OF THE FRONT HAS A BETTER CHANCE
TO PRODUCE SEVERE WEATHER...BUT THIS IS STILL NO SLAM DUNK.
MOISTURE...THOUGH NOT BAD FOR NOVEMBER...IS STILL NOT GREAT...WITH
20F TEMP/DEWPOINT DEPRESSIONS...AND WINDS ARE LARGELY VEERED IN THE
WARM SECTOR AHEAD OF THE FRONT /WITH A FEW NOTABLE EXCEPTIONS IN
CENTRAL NEB...SUCH AS KAUH AND KOLU/. MAIN THREAT WOULD BE
HAIL...WITH A SECONDARY THREAT OF WIND.
COLD FRONT WILL SWEEP THROUGH THE CWA TONIGHT...BRINGING
PRECIPITATION AND A MUCH COLDER AIRMASS. BELIEVE PRECIPITATION WILL
BE IN A NARROW BAND TIED TO THE FRONT...AS STABILITY INCREASES
RAPIDLY BEHIND THE FRONT. COLD AIR WILL COME IN RAPIDLY ENOUGH TO
ALLOW THE POTENTIAL FOR THE VERY BACK EDGE OF PRECIP TO BE MIXED
WITH SLEET AND SNOW. BELIEVE THREAT FOR FZRA IS LIMITED BY DEPTH OF
COLD AIR BENEATH THE WARM NOSE...WHICH IS ONLY A DEGREE OR TWO ABOVE
FREEZING. SINCE PRECIP WILL BE WINDING DOWN AS IT CHANGES
OVER...THINK LITTLE OR NO ACCUMULATION IS LIKELY IN MOST PLACES.
POSSIBLE EXCEPTION WOULD BE IN NORTHEAST NEBRASKA...WHICH COULD SEE
AROUND A HALF INCH OF SLEET AND SNOW TONIGHT.
TEMPS WILL RISE ONLY A LITTLE ON SUNDAY...WITH STRONG COLD AIR
ADVECTION COUNTERED BY SKIES BECOMING SUNNY. ON SUNDAY
NIGHT...CLEAR SKIES AND WEAKENING WINDS...ALONG WITH COLD
AIRMASS...WILL ALLOW TEMPS FALL WELL INTO THE TEENS TO LOWER 20S
ACROSS THE AREA. SLOW RECOVERY WILL BEGIN ON MONDAY AND CONTINUE
INTO TUESDAY...AS WESTERLY WINDS ON MONDAY BECOME SOUTHWESTERLY ON
TUESDAY...ALLOWING SOME WARM AIR ADVECTION. AIRMASS WILL REMAIN DRY
THROUGH TUESDAY.
MAYES
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
QUIET WEATHER CONTINUES EARLY IN THE PERIOD AS ZONAL FLOW ALOFT
ALLOWS SOUTHERLY FLOW TO CONTINUE WITH MILD TEMPERATURES. A WEAK
FRONT MOVES INTO THE AREA ON THURSDAY...BUT MOISTURE REMAINS
MARGINAL AND THUS WILL KEEP POPS OUT...BUT JUST HIT THE CLOUDS A
LITTLE HARDER. MAIN FORECAST PROBLEM WILL BE TIMING OF THE NEXT
TROUGH LATE IN THE WEEK OR EARLY IN THE WEEKEND AS MODELS CONTINUE
TO HAVE TROUBLE RESOLVING THE SPEED AND STRENGTH OF THE SYSTEM.
MODELS HAVE NOW BACKED OFF JUST A LITTLE BIT ON THE TIMING...HOLDING
OFF PRECIPITATION CHANCES UNTIL FRIDAY NIGHT...AND MORESO ON
SATURDAY. STILL LOOKS WARM ENOUGH FOR AN ALL RAIN MENTION AT THIS
TIME...BUT NO THUNDER AS INSTABILITY JUST ISN/T THERE RIGHT NOW.
DEWALD
&&
.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.
ONGOING CONVECTION/THUNDERSTORMS WILL BE THE MAIN AVIATION ISSUE
THROUGH TONIGHT. PRECIPITATION IS ALREADY OCCURRING AT KOFK AND
CEILINGS HAVE FALLEN TO MVFR. EXPECT SIMILAR CONDITIONS AT KOMA AND
KLNK IN THE NEXT THREE HOURS ALONG WITH THE MAIN WIND SHIFT. DECIDED
TO KEEP CEILINGS WITHIN MVFR RANGE BUT LOWERED KLNK AND KOMA TO 1000
FEET. CAN/T RULE OUT HIGH IFR CONDITIONS BUT CONFIDENCE WAS TOO LOW
TO INCLUDE IN THE FORECAST. EXPECT MVFR CONDITIONS TO BREAK EARLY
TOMORROW MORNING...AROUND 12Z-15Z...THOUGH WINDS WILL REMAIN STRONG
OUT OF THE NORTHWEST.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Nov 10, 4:01 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
401 PM CST SAT NOV 10 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
401 PM CST SAT NOV 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEBRASKA THIS
EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL THE
MAIN THREAT AND DAMAGING WINDS A SECONDARY THREAT. STORMS WILL
MOVE RAPIDLY TOWARD THE NORTHEAST THIS EVENING...FORMING INTO A
LINE THAT WILL MOVE ACROSS THE AREA AND DIMINISH IN STRENGTH LATER
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF DAMAGING
WINDS OR HAIL OF ANY SIZE ARE APPRECIATED. REPORTS OF ACCUMULATING
SNOW OR SLEET TONIGHT ALSO WOULD BE APPRECIATED.
MAYES
In the hours before
Special weather statement, Nov 10, 4:59 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CST SAT NOV 10 2012
NEZ030-102330-
BOONE NE-
459 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 530 PM CST...
AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BELGRADE...OR 36
MILES NORTH OF GRAND ISLAND...MOVING NORTH AT 85 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...CEDAR RAPIDS...PETERSBURG AND PRIMROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
LAT...LON 4176 9825 4187 9818 4188 9809 4187 9795
4180 9788 4177 9788 4151 9797 4151 9804
4150 9804 4150 9809 4148 9810 4148 9829
4164 9829
TIME...MOT...LOC 2255Z 201DEG 72KT 4144 9823
BOUSTEADSpecial weather statement, Nov 10, 5:21 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CST SAT NOV 10 2012
NEZ016-017-030-031-102345-
BOONE NE-ANTELOPE NE-PIERCE NE-MADISON NE-
521 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...EASTERN
ANTELOPE...PIERCE AND NORTHWESTERN MADISON COUNTIES UNTIL 545 PM
CST...
AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM PLAINVIEW TO NEWMAN GROVE...OR ALONG A LINE EXTENDING FROM 39
MILES EAST OF ONEILL TO 29 MILES SOUTHWEST OF NORFOLK...AND MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PIERCE...PLAINVIEW...BATTLE CREEK...OSMOND...OAKDALE...MEADOW
GROVE...TILDEN...BRUNSWICK...FOSTER AND MCLEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4241 9800 4240 9746 4189 9747 4171 9801
TIME...MOT...LOC 2320Z 212DEG 59KT 4237 9788 4178 9788
BOUSTEAD
Special weather statement, Nov 10, 6:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CST SAT NOV 10 2012
NEZ042-110045-
PLATTE NE-
620 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL
645 PM CST...
AT 616 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SILVER CREEK...OR 22 MILES
SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLATTE CENTER...DUNCAN...MONROE AND TARNOV.
LAT...LON 4166 9762 4160 9727 4136 9749 4136 9752
4134 9756 4133 9759 4139 9760 4140 9770
4153 9771
TIME...MOT...LOC 0016Z 210DEG 35KT 4128 9774
BOUSTEADEvent by event
3 thunderstorm wind, 2 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Platte
- When
- November 10, 6:35 PM CST
- Where
- Platte County, 1.24 mi ESE of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.470, -97.600
Dime size hail was also reported with this storm.
Hail, Platte
- When
- November 10, 6:35 PM CST
- Where
- Platte County, 1.24 mi ESE of Monroe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.473, -97.598
Dime-size hail was accompanied by thunderstorm wind gusts estimated at around 60 mph.
Thunderstorm Wind, Burt
- When
- November 10, 8:15 PM CST
- Where
- Burt County, 0.69 mi N of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.010, -96.250
Dime size hail also accompanied winds.
Hail, Burt
- When
- November 10, 8:15 PM CST
- Where
- Burt County, 0.69 mi N of Decatur
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.010, -96.250
Dime-size hail was accompanied by wind gusts estimated at around 60 mph.
High Wind, Lancaster
- When
- November 10, 8:40 PM CST to 8:55 PM CST
- Where
- Lancaster forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
High wind and thunder were reported at the Lincoln airport as low level jet winds were mixed down to the surface due to nearby thunderstorms.
Thunderstorm Wind, Gage
- When
- November 10, 8:50 PM CST
- Where
- Gage County, 2.72 mi ENE of Cortland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.510, -96.650
Outflow gusts from thunderstorms were estimated around 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, November 10, 2012$906,000 · EF0 · 13 events
- Heavy Snow and High Wind in New Mexico, November 10 to 11, 201265 kt wind · 34 events
- Hail and Damaging Wind in Nebraska, November 10, 2012$35,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, November 10 to 11, 2012$11,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, November 10, 20121 in hail · 20 events
- High Wind in Oklahoma, November 10, 2012$2,000 · 58 kt wind · 13 events
- Hail in Illinois, November 10 to 11, 20121.5 in hail · 12 events
- Wildfire in Georgia, November 10 to 12, 2012$14,000 · 4 events
- Winter Weather in Wyoming, November 10, 201210 events
- Winter Storm in North Dakota, November 10 to 11, 20129 events
- High Wind in Kansas, November 10, 201262 kt wind · 7 events
- High Wind in Kansas, November 10, 201257 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412197, 421681, 412195, 421682, 412207, 412196.